Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 172, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2002, 9:32 PM CDT for Palo Alto County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 9:32 PM CDT (02:32 UTC)
- Expired
- Jul 28, 2002, 10:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:00 PM CDT | Thunderstorm Wind 52 E | Cylinder, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 8:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
050
WUUS53 KDMX 290232
SVRDSM
IAC147-290300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT SUN JUL 28 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PALO ALTO COUNTY IN NORTHWEST IOWA
* UNTIL 1000 PM CDT
* AT 930 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF CYLINDER TO 5 MILES
SOUTH OF AYRSHIRE...OR FROM 32 MILES EAST OF SPENCER TO 20 MILES
SOUTHEAST OF SPENCER...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR CURLEW AROUND 940 PM...
NEAR CYLINDER AROUND 945 PM AND
NEAR RODMAN AROUND 955 PM.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
THIS WARNING EXTENDS THE PREVIOUS WARNING FOR THE COUNTY.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY
MORNING FOR NORTHWESTERN IOWA.
LAT...LON 4324 9473 4311 9480 4294 9492 4293 9449
4306 9449 4324 9447
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 2:55 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CDT SUN JUL 28 2002 MAIN FCST PROB IS WHAT TO DO WITH SVR WX. CUR THKG IS MOST ACVTY WL BE N OF IA THO NRN CNTYS MAY BE BRUSHED. OTR PROB IS WITH THE MSTR AXIS ALN THE MO BDR. WL CARRY ISOLD IN THE S THIS EVE, SCT N, THEN DECENT SHOT N AFT DARK AND NOTHING OVR THE S AND E UNTIL LATE. KEPT LKLY POPS IN THE NW AND DROPPED TO CHC ELSW. CDFNT NOW VRY SIG AND WL MAKE LTL CHNG IN TEMPS...ABT 3 TO 5 DEG. DPS WL DROP MON AND TUE HWVR. NXT FNT ON SKED LATE WED NGT INTO THU AND ATTM WL OPT TO LV RST OF FCST DRY. PERHAPS LATE SUN, BUT PROB IS LO. FCST BASED MSTLY ON GEM AND MRF ENS RUNS. .DSM...NONE MS JUL 02
In the hours before
Local storm report, Jul 28, 8:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0824 PM 4 S HARTFORD IA 70 MPH TSTM GUST
07/28/02 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SEVERAL TREES DOWN.Local storm report, Jul 28, 9:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM SWAN IA 1.25 INCH HAIL
07/24/02 MARION REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 28, 9:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM 4 W WALLINGFORD IA .88 INCH HAIL
07/28/02 EMMET REPORTED BY KICD RADIO.Local storm report, Jul 28, 9:09 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0909 PM SCHALLER IA 60 MPH TSTM GUST
07/28/02 SAC REPORTED BY STORM
SPOTTER.Local storm report, Jul 28, 9:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 3 S PRAIRIE CITY IA 70 MPH TSTM GUST
07/28/02 JASPER REPORTED BY STORM
SPOTTER.
0854 PM 2 E COLFAX IA .88 INCH HAIL
07/28/02 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 28, 9:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM WALLINGFORD IA .88 INCH HAIL
07/28/02 EMMET EVENT DURATION 2
MINUTES. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 41 min |
| Jul 28, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 29 min |
| Jul 28, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 47 min |
| Jul 28, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 38 min |
| Jul 28, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 27 min |
| Jul 28, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 41 min |
| Jul 28, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 38 min |
| Jul 28, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| Jul 28, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| Jul 28, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.